Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Burlington, VT

March 29, 1998Clinton County, New York

NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 3:39 PM EST for Clinton County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 3:39 PM EST (20:39 UTC)
Expired
Mar 30, 1998, 3:45 AM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 292054
FFWBTV
NYC019-VTC011-021-300845-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EST SUN MAR 29 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  345 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
THE OTTER CREEK WILL REMAIN IN FLOOD TONIGHT...CRESTING ABOUT 2 FEET
ABOVE FLOOD STAGE AT CENTER RUTLAND. THE RIVER SHOULD REMAIN NEAR 10
FEET THIS EVENING AND THEN BEGIN A VERY SLOW RECESSION OVERNIGHT.
 
SOME OF THE AREAS WHICH WILL BE HARDEST HIT BY FLOOD WATERS TONIGHT
INCLUDE THE AREA ALONG THE RIVER BETWEEN RUTLAND AND BRANDON VERMONT.
 
THE GREAT CHAZY RIVER REMAINS WELL OUT OF ITS BANKS...BUT HAS CRESTED
NEAR 10 1/4 FEET THIS AFTERNOON. THE RIVER WILL BEGIN A SLOW FALL
TONIGHT...BUT MAY FALL MORE SHARPLY IF ATTEMPTS TO CLEAR AN ICE JAM
NEAR CHAMPLAIN ARE SUCCESSFUL. STATES OF EMERGENCIES CONTINUE FOR
ELLENBURG AND CHAMPLAIN NEW YORK.
 
THE SARANAC RIVER HAS CONTINUED A SLOW BUT STEADY RISE TODAY. THE RIVER
IS EXPECTED TO CREST ABOUT A FOOT ABOVE FLOOD STAGE IN PLATTSBURGH
THIS EVENING AND THEN BEGIN TO LEVEL OFF...FALLING SLIGHTLY BY MORNING.
 
THE MISSISOQUOI HAS REACHED ITS CREST OF ABOUT 10 2/3RDS FEET LATE THIS
AFTERNOON. THE RIVER SHOULD LEVEL OFF THIS EVENING AND THEN GRADUALLY
FALL OVERNIGHT. THE WORST OF THE FLOODING TONIGHT SHOULD OCCUR ALONG
THE RIVER BETWEEN ENOSBURG FALLS AND SWANTON. PORTIONS OF ROUTE 78 AND
105 WILL LIKELY BE AFFECTED BY FLOOD WATERS OVERNIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD@ER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
DIGIORGI
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 2:00 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 29, 2:00 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EST SUN MAR 29 1998

WILL LIKELY NEED TO EXTEND FFW THROUGH THE NIGHT. RIVERS HAVE SLOWED
THEIR RISES...BUT WILL STAY ABOVE FLOOD STAGE THROUGH THE NIGHT.
OTHER RIVERS ARE FLIRTING WITH FLOOD STAGE...INCLUDING PORTIONS OF
WINOOSKI AND BLACK OF ORLEANS COUNTY VERMONT.

WARM AIR WILL SURGE BACK ACROSS FORECAST AREA LATE TONIGHT AND EARLY
ON MONDAY. MAY ACTUALLY SEE SOME WEAKENING RW/TRW SPILL IN FROM
GREAT LAKES FIRST PART OF MONDAY. FORECAST AREA WILL BE FIRMLY
ENTRENCHED IN WARM SECTOR MONDAY AFTERNOON. VERY WEAK VORTICITY
MAXIMA MAY BE ENOUGH TO SET OFF SOME SHOWERS MONDAY NIGHT.

COLD FRONT TO DROP ACROSS FORECAST AREA ON TUESDAY.

ALL IN ALL...HARD TO RULE OUT MENTION OF PRECIPITATION ANY PERIOD.
ALY...NOT SURE HOW LONG YOU WANT TO MAINTAIN FLOOD WATCHES AS THEY
ARE SLATED TO EXPIRE WITH THIS PACKAGE.

ON ONE HAND...FLOODING WILL CONTINUE FOR NEXT COUPLE OF DAYS. DO NOT
EXPECT FLOOD SITUATION TO WORSEN UNTIL/UNLESS RW/TRW DO TRAVERSE THE
AREA ON MONDAY.

IF YOU ARE GOING TO EXTEND WATCHES...SHOULD INCLUDE ENTIRE FORECAST
AREA. BEST CHANCE FOR MEANINGFUL PRECIPITATION IS NORTH OF SLK-MPV
LINE ON MONDAY. PROBABLY BEST TO ALLOW WARNINGS AND STATEMENTS TO
HANDLE THE SITUATION AT THIS POINT. HOWEVER...WATCHES WILL LIKELY
HAVE TO BE HOISTED FA WIDE WHEN RAIN DOES REDEVELOP.

FORECAST SUGGESTIONS...

TONIGHT...VARIABLE CLOUDINESS (CHANCE OF A SHOWER OR THUNDERSTORM
TOWARD MORNING W FA). LOW 45 TO 50 (40 TO 45 HIGHER TERRAIN). WEST
WIND BECOMING SOUTHWEST 5 TO 10 MPH (BECOMING SOUTH CHAMPLAIN AND
SOUTHWEST ST LAWRENCE 5 TO 15 MPH.

MONDAY...BREEZY AND WARM. CLOUDS MIXED WITH SOME SUNNY PERIODS. A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (CHANCE S VT). HIGH 70 TO
75 (65 TO 70 HIGHER TERRAIN). SOUTHWEST WIND 15 TO 25 MPH (SOUTH
CHAMPLAIN).

MONDAY NIGHT...CONSIDERABLE CLOUDINESS. CHANCE OF SHOWERS...MAINLY
LATE AT NIGHT. LOW 60 TO 65 (55 TO 60 HIGHER TERRAIN).

TUESDAY...CLOUDS MIXING WITH A FEW SUNNY INTERVALS. A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:58 AM ESTFlash Flood WarningBTVClinton12 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.